LymeNet Home LymeNet Home Page LymeNet Flash Discussion LymeNet Support Group Database LymeNet Literature Library LymeNet Legal Resources LymeNet Medical & Scientific Abstract Database LymeNet Newsletter Home Page LymeNet Recommended Books LymeNet Tick Pictures Search The LymeNet Site LymeNet Links LymeNet Frequently Asked Questions About The Lyme Disease Network LymeNet Menu

LymeNet on Facebook

LymeNet on Twitter




The Lyme Disease Network receives a commission from Amazon.com for each purchase originating from this site.

When purchasing from Amazon.com, please
click here first.

Thank you.

LymeNet Flash Discussion
Dedicated to the Bachmann Family

LymeNet needs your help:
LymeNet 2020 fund drive


The Lyme Disease Network is a non-profit organization funded by individual donations.

LymeNet Flash Post New Topic  New Poll  Post A Reply
my profile | directory login | register | search | faq | forum home

  next oldest topic   next newest topic
» LymeNet Flash » Questions and Discussion » Medical Questions » Zithro/Ear problems in child

 - UBBFriend: Email this page to someone!    
Author Topic: Zithro/Ear problems in child
mysteryillness1970
LymeNet Contributor
Member # 24588

Icon 1 posted      Profile for mysteryillness1970     Send New Private Message       Edit/Delete Post   Reply With Quote 
My child complained of not hearing well in the right ear a couple times now since treatment began 5 months ago.

She also says it rings sometimes. Is this normal? A little concerned, should I be?

Thanks for your help

Posts: 166 | From USA | Registered: Feb 2010  |  IP: Logged | Report this post to a Moderator
mysteryillness1970
LymeNet Contributor
Member # 24588

Icon 1 posted      Profile for mysteryillness1970     Send New Private Message       Edit/Delete Post   Reply With Quote 
She is also taking Minocycline..
Posts: 166 | From USA | Registered: Feb 2010  |  IP: Logged | Report this post to a Moderator
Keebler
Honored Contributor (25K+ posts)
Member # 12673

Icon 1 posted      Profile for Keebler     Send New Private Message       Edit/Delete Post   Reply With Quote 
-
First, if she consumes even a trace of aspartame or MSG (Google for all the names), they can contribute to ear toxicity.

Sorry to learn of this. Yes, your concern is reasonable. Let her LLMD know today. Many do fine with mino but others do not. Same with zith.

Both zithromax and minocycline are ototoxic drug (as are many), yet there are some things to help offset that. Zith more so than mino. The two together could really clobber ears if liver support was not on board - but, even then, both could be too much for the ears. It all depends on the total toxin load of the body and the work the liver and kidneys have to do.

Lyme itself, can cause hearing loss but when a med trigger it, other medicine may be substituted.

Liver support is absolutely essential to help prevent some of the ear effects from drugs that can be ototoxic. For mino, vitamin B-6 and NAC have helped to reduce the vertigo side effects but that may or may not help reduce tinnitus (ringing in the ears) or hearing loss.

Be sure she totally avoids in-the-ear pods when listening to music. She should wear ear plugs even when around a hairdryer. More about why in the thread below.

Sorry I can't explain it all here now but there is more detail through this thread:

==============================

Specifically for LYME patients - lots of details about ears and what can help:

http://flash.lymenet.org/scripts/ultimatebb.cgi?ubb=get_topic;f=1;t=065801

Topic: TINNITUS: Ringing Between The Ears; Vestibular, Balance, Hearing with compiled links - including HYPERACUSIS
-

Posts: 48021 | From Tree House | Registered: Jul 2007  |  IP: Logged | Report this post to a Moderator
mysteryillness1970
LymeNet Contributor
Member # 24588

Icon 1 posted      Profile for mysteryillness1970     Send New Private Message       Edit/Delete Post   Reply With Quote 
Thanks Keebler, that makes sense. I am going to call her doc on Monday.

For now she doesn't have it and it's not all the time, so I don't know what to think.

She tolerates the meds otherwise and have seen a little improvement: Psoriasis gone, joints better, memory s-l-o-w-l-y coming around.

In other words I wonder is it the Lyme causing the symptoms or is it the meds?

Thanks for your advice.

Posts: 166 | From USA | Registered: Feb 2010  |  IP: Logged | Report this post to a Moderator
ThatColorGreen
LymeNet Contributor
Member # 16016

Icon 1 posted      Profile for ThatColorGreen   Author's Homepage     Send New Private Message       Edit/Delete Post   Reply With Quote 
i would stop the abx and call the doc...
ototoxicity like that (esp as a child) can possibly be permanent.. i wouldnt risk it.

that's toxicity from the prescriptions most likely... not from the lyme.

--------------------
...trying to be the coffee bean, not the egg.

Posts: 420 | From East Coast | Registered: Jun 2008  |  IP: Logged | Report this post to a Moderator
mysteryillness1970
LymeNet Contributor
Member # 24588

Icon 1 posted      Profile for mysteryillness1970     Send New Private Message       Edit/Delete Post   Reply With Quote 
She has difficulty remembering and sequencing events (hence the neurological brain enchephaly)so it is tough to pull out what is actually happening to her.

I asked her again tonight about the frequency.
She says that she "thinks" it has happened at least 5 times in the past week or two but she wasn't sure.

She says it starts slowly and makes like a "woooshhhhh" sound briefly, then stops. Sometimes 2-3 times a day, but not everyday....and just in the right ear.

Now that I am more specific should I still be concerned or is this normal?

Posts: 166 | From USA | Registered: Feb 2010  |  IP: Logged | Report this post to a Moderator
ThatColorGreen
LymeNet Contributor
Member # 16016

Icon 1 posted      Profile for ThatColorGreen   Author's Homepage     Send New Private Message       Edit/Delete Post   Reply With Quote 
responded to PM

--------------------
...trying to be the coffee bean, not the egg.

Posts: 420 | From East Coast | Registered: Jun 2008  |  IP: Logged | Report this post to a Moderator
Rumigirl
Frequent Contributor (1K+ posts)
Member # 15091

Icon 1 posted      Profile for Rumigirl     Send New Private Message       Edit/Delete Post   Reply With Quote 
Yes, you should be concerned. Zithromax is well known to cause tinnitus and hearing loss. Supposedly, it goes away when you stop the med, but it didn't for me.

You certainly don't want your daughter to have any permanent damage. Although both meds can cause ototoxicity, Zith is worse in that regard.

Call her doctor ASAP. He can advise you what to do. There is a great book that I got on Keebler's recommendation: Ototoxic Drugs Exposed, by Neil G. Bauman. It's expensive, but it was well worth it for me. A lot of the book is available online, too.

Posts: 3697 | From around | Registered: Mar 2008  |  IP: Logged | Report this post to a Moderator
joahsark
LymeNet Contributor
Member # 20598

Icon 1 posted      Profile for joahsark     Send New Private Message       Edit/Delete Post   Reply With Quote 
My nine year old got hyper sensitivity to sound on zith after a few months, changed to biaxin and problem went away. Hope you find your answer.
Posts: 219 | From pacific nw | Registered: Jun 2009  |  IP: Logged | Report this post to a Moderator
   

Quick Reply
Message:

HTML is not enabled.
UBB Code is enabled.

Instant Graemlins
   


Post New Topic  New Poll  Post A Reply Close Topic   Feature Topic   Move Topic   Delete Topic next oldest topic   next newest topic
 - Printer-friendly view of this topic
Hop To:


Contact Us | LymeNet home page | Privacy Statement

Powered by UBB.classic™ 6.7.3


The Lyme Disease Network is a non-profit organization funded by individual donations. If you would like to support the Network and the LymeNet system of Web services, please send your donations to:

The Lyme Disease Network of New Jersey
907 Pebble Creek Court, Pennington, NJ 08534 USA


| Flash Discussion | Support Groups | On-Line Library
Legal Resources | Medical Abstracts | Newsletter | Books
Pictures | Site Search | Links | Help/Questions
About LymeNet | Contact Us

© 1993-2020 The Lyme Disease Network of New Jersey, Inc.
All Rights Reserved.
Use of the LymeNet Site is subject to Terms and Conditions.